Nebraska, 2013

Tornadoes in Nebraska, June 11, 2013

June 11, 2013 · NWS CYS · 2 events in 1 county or zone

A supercell thunderstorm spawned a EF1 tornado 19 miles southwest of Chadron in Dawes County. The tornado track was a mile long and lasted seven minutes before dissipating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A supercell thunderstorm spawned a EF1 tornado 19 miles southwest of Chadron in Dawes County. The tornado track was a mile long and lasted seven minutes before dissipating. Ten minutes later, the same storm produced a brief EF0 tornado southwest of Red Cloud Campground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 11, 4:33 PM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 11, 4:33 PM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
533 PM MDT TUE JUN 11 2013

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 405 PM MDT TUE JUN 11 2013

RADAR AND VISIBLE SATELLITE TRENDS SHOW CONVECTION TRYING TO
DEVELOP ALONG THE LEESIDE PRESSURE TROUGH/DRYLINE WHICH IS NOW
POSITIONED FROM EASTERN CONVERSE COUNTY IN WYOMING DOWN TO THE
SOUTHEAST IN CENTRAL KIMBALL COUNTY IN NEBRASKA. LAPS AND SPC MESO
ANALYSIS OF MLCAPE BOTH SHOW THE CAP ERODING JUST TO THE EAST OF
THIS BOUNDARY WITH A STRONGER CAP FURTHER EAST INTO NEBRASKA. 50+
KTS OF DEEP LAYER SHEAR IS BEING ANALYZED OVER THIS AREA AS
WELL...WITH LLVL SHEAR ON THE WEAK SIDE. STILL EXPECTING
CONVECTION TO STRENGTHEN AND INCREASE IN COVERAGE THROUGH THE LATE
AFTERNOON JUST EAST OF THE DRYLINE WHERE 1000 TO 1500 J/KG MLCAPE
IS IN PLACE WITH A SLOWLY WEAKENING CAP. RECENT RAP AND HRRR MODEL
RUNS AGREE WITH THE IDEA OF WIDELY SCATTERED SHOWERS AND STORMS LATE
THIS AFTERNOON AND EARLY EVENING MOVING EAST-NORTHEAST AHEAD OF
THE DRYLINE WITH LLVL SHEAR INCREASING MAINLY ACROSS THE NORTHERN
AND EASTERN PANHANDLE. AS A RESULT...WILL NOT MAKE ANY CHANGES TO
THIS MORNINGS UPDATE FOR A FEW STORMS TO BECOME SEVERE THROUGH
THIS EVENING...WITH THE HIGHEST POTENTIAL FOR SEVERE IN THE NORTHERN
PANHANDLE COUNTIES.

FURTHER WEST...WEST TO SOUTHWEST WINDS WILL CONTINUE TO GUST 35 TO
50 MPH AS THE UPPER LEVEL WAVE MOVES OVERHEAD THIS AFTERNOON AND
PUSHES THE LEESIDE PRESSURE TROUGH TO THE EAST. WINDS WILL
DIMINISH TONIGHT BEHIND A WEAK COOL FRONT MOVING SOUTH ACROSS THE
EASTERN PLAINS AFTER MIDNIGHT. A VERY MOIST BOUNDARY LAYER BEHIND
THE FRONT...COMBINED WITH ANY OUTFLOW FROM THIS EVENINGS
THUNDERSTORMS...WILL PRODUCE PATCHY AREAS OF FOG MAINLY IN LOW
LYING AREAS OF THE NEBRASKA PANHANDLE LATE TONIGHT AS SFC WINDS
DIMINISH.

SFC WINDS WILL SHIFT TO THE NORTH BEHIND THE FRONT TONIGHT...THEN
SOUTHEAST THROUGH WEDNESDAY AFTERNOON ACROSS THE EASTERN PLAINS WITH
CONTINUED BREEZY SOUTHWEST WINDS WEST OF THE LARAMIE RANGE. THE
UPPER LEVEL RIDGE WILL REBUILD OVER THE FORECAST AREA WITH A WEAK
PIECE OF ENERGY MOVING UP FROM THE SOUTHWEST IN THE LATER AFTERNOON.
A FEW STORMS COULD FIRE OVER THE LARAMIE RANGE AS SFC WINDS TURN TO
THE SOUTHEAST...ALTHOUGH COOLER SFC TEMPS BEHIND THE FRONT WILL KEEP
CONDITIONS MORE STABLE ACROSS THE EASTERN PLAINS. DECREASING WINDS
AND A CONTINUED MOIST BOUNDARY LAYER WILL ONCE AGAIN PRODUCE PATCHY
FOG OVER THE PANHANDLE ON WEDNESDAY NIGHT.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT PM MDT TUE JUN 11 2013

THE 12Z MODEL SOLUTIONS ARE REASONABLY CONSISTENT SHOWING THE UPPER
RIDGE SLOWLY TRANSLATING EASTWARD ACROSS THE GREAT PLAINS THURSDAY
AND FRIDAY. MEANWHILE...A TROUGH AND UPPER LOW OVER THE PACIFIC
NORTHWEST PIVOT EAST TO NORTHEAST THROUGH THE NORTHERN ROCKIES AND
INTO SOUTHERN CANADA INTO THE WEEKEND. THIS WILL FLATTEN THE RIDGE
OVER THE FRONT RANGE. A RIDGE AXIS THEN REBUILDS ALONG THE FRONT
RANGE AND ADJACENT PLAINS EARLY NEXT WEEK.

THE MAIN SURFACE WEATHER FEATURE OF THE LONG TERM WILL BE A MEANDERING
DRY LINE/TROUGH SEPARATING MOIST UNSTABLE AIR TO THE EAST FROM MUCH
DRIER AIR TO THE WEST. THIS BOUNDARY WILL BE DRIFTING EAST FROM THE
EASTERN WYOMING PLAINS INTO THE WESTERN PANHANDLE THURSDAY AS A
PACIFIC FRONT MOVES THROUGH THE CWFA LATE THURSDAY NIGHT AND FRIDAY
MORNING. ISOLATED CONVECTION WILL DEVELOP DURING THE EARLY AFTERNOON
ALONG THE LARAMIE RANGE AND MOVE EAST ONTO THE PLAINS FROM MID
AFTERNOON INTO THE EVENING. THIS FRONTAL PASSAGE WILL SHIFT WINDS
TO WESTERLY WITH DRIER AIR INFILTRATING MUCH OF THE REGION. THE
FRONT WILL STALL OVER WESTERN NEBRASKA FRIDAY AFTERNOON. WEAK
INSTABILITY AND SOME LOW LEVEL MOISTURE NEAR THE FRONT MAY TRIGGER A
FEW TSTORMS OVER THE SOUTHERN PANHANDLE FRIDAY AFTERNOON AND EARLY
EVENING. THE SURFACE TROUGH DRIFTS WEST INTO FAR SOUTHEAST WYOMING
SATURDAY AFTERNOON. LOW LEVEL CONVERGENCE NEAR THE LARAMIE RANGE MAY
TRIGGER ISOLATED TSTORMS. OTHERWISE...IT WILL REMAIN DRY. THE DRY LINE
DRIFTS EAST INTO THE WESTERN PANHANDLE WITH ISOLATED DIURNAL CONVECTION
POSSIBLE. BOTH MONDAY AND TUESDAY WILL FEATURE ISOLATED AFTERNOON AND
EVENING CONVECTION ALONG AND EAST OF THE LARAMIE RANGE.

TEMPERATURES THROUGHOUT THE LONG TERM WILL AVERAGE ABOVE SEASONAL
NORMALS. THURSDAY WILL BE THE WARMEST DAY WITH HIGHS FROM 85 TO 95.
FRIDAY AND SATURDAY WILL TREND SLIGHTLY COOLER WITH THE PASSAGE OF
THE PACIFIC FRONT. TEMPERATURES WARM SOMEWHAT SUNDAY THROUGH TUESDAY
WITH THE INFLUENCE FROM THE UPPER RIDGE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY AFTERNOON)
ISSUED AT 519 PM MDT TUE JUN 11 2013

CONVECTION LOOKING MORE ACTIVE IN THE PANHANDLE EAST OF THE
DRYLINE THATS SET UP FROM PINE BLUFFS TO LUSK. CONTINUED THE VCTS
WORDING IN THE PANHANDLE TAFS THROUGH MID EVENING. WINDS SEEM TO
BE COMING DOWN SOME LOOKING AT AREA METARS...BUT WILL STILL BE
STRONG THROUGH SUNSET. DRYLINE DOES NOT MOVE TOO FAR EAST
OVERNIGHT WITH EAST TO NORTHEAST FLOWA CROSS THE PANHANDLE. BEST
CHANCES FOR MVFR/IFR CEILINGS STILL LOOKS TO BE THE NORTHERN
PANHANDLE AND PARTICULARLY KCDR.

&&

.FIRE WEATHER...
ISSUED AT 405 PM MDT TUE JUN 11 2013

A WEATHER DISTURBANCE MOVING TOWARD THE DISTRICT
TODAY WILL BRING A CHANCE FOR THUNDERSTORMS ACROSS THE
EASTCENTRAL PLAINS OF WYOMING AND THE NEBRASKA PANHANDLE THIS
AFTERNOON AND EVENING. STRONG WINDS...LIGHT TO MODERATE RAIN...AND
SOME HAIL WILL OCCUR WITH THESE THUNDERSTORMS.

GUSTY WEST TO SOUTHWEST WINDS AND DRY CONDITIONS WILL CONTINUE
THROUGH THIS EVENING ALONG AND WEST OF THE LARAMIE RANGE WHERE
HUMIDITIES HAVE DROPPED TO BETWEEN 6 AND 14 PERCENT AND WINDS ARE
GUSTING 35 TO 45 MPH THIS AFTERNOON. WINDS WILL EASE AND
HUMIDITIES WILL RECOVER TO BETWEEN 30 AND 50 PERCENT TONIGHT. A
RIDGE OF HIGH PRESSURE WILL BUILD OVER THE DISTRICT ON WEDNESDAY
AND THURSDAY...AND SO MOSTLY DRY AND WARM TEMPERATURES WILL
CONTINUE THROUGH THIS TIME. HUMIDITIES WILL REMAIN IN THE TEENS TO
LOW 20S IN SOUTHEAST WYOMING...WITH 20 TO 30 PERCENT EXPECTED IN
THE NEBRASKA PANHANDLE. WINDS WILL REMAIN ON THE WINDY SIDE ALONG
AND WEST OF THE LARAMIE RANGE THROUGH THIS TIME AS WELL...WITH
GUSTS OF 30 TO 40 MPH COMMON IN THE AFTERNOON EACH DAY. FURTHER
EAST...WINDS WILL BE OUT OF THE SOUTHEAST AND WILL GUST 20 TO 30
MPH IN THE AFTERNOON.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...RJM
LONG TERM...MAJ
AVIATION...CLAYCOMB
FIRE WEATHER...RJM
Hazardous weather outlook, Jun 11, 10:19 AM MST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1119 AM MDT TUE JUN 11 2013

WYZ101-103>119-121730-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1119 AM MDT TUE JUN 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE NORTH OF THE NORTH PLATTE
RIVER VALLEY THIS AFTERNOON AND THIS EVENING. GUSTY WINDS AND
SMALL HAIL WILL BE THE PRIMARY CONCERNS FROM THESE THUNDERSTORMS.

SOUTHWEST WINDS GUSTING AROUND 50 MPH ARE POSSIBLE THROUGH THIS
AFTERNOON IN THE WIND PRONE AREAS ALONG AND WEST OF THE LARAMIE
RANGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ARE EXPECTED OVER
PORTIONS OF SOUTHEAST WYOMING ON THURSDAY AFTERNOON...AND DURING
THE WEEKEND. THE PROBABILITY OF SEVERE WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ102-121730-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-
1119 AM MDT TUE JUN 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER EAST CENTRAL
WYOMING AND THE NEBRASKA PANHANDLE LATE THIS AFTERNOON AND WILL
CONTINUE THROUGH THE EVENING. THE STORMS WILL BE MOST NUMEROUS OVER
NIOBRARA COUNTY IN WYOMING AND ALSO ACROSS THE NORTHERN NEBRASKA
PANHANDLE. SOME OF THESE STORMS ARE EXPECTED TO BECOME SEVERE WITH
DAMAGING DOWNBURST WINDS AND LARGE HAIL. IN ADDITION...AN ISOLATED
TORNADO CANNOT BE RULED OUT NORTH OF A LINE FROM EASTERN NIOBRARA
COUNTY IN WYOMING TO BOX BUTTE COUNTY IN NEBRASKA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS IS EXPECTED OVER THE
PANHANDLE THURSDAY THROUGH SATURDAY. THE PROBABILITY OF SEVERE
WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
FOR NIOBRARA COUNTY IN WYOMING...AND IN THE NEBRASKA
PANHANDLE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 11, 6:29 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
729 PM MDT TUE JUN 11 2013

NEZ003-096-120200-
BOX BUTTE NE-SOUTH SIOUX NE-
729 PM MDT TUE JUN 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIOUX AND WESTERN
BOX BUTTE COUNTIES UNTIL 800 PM MDT...

AT 725 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF LAKE ALICE...OR 22 MILES
NORTH OF SCOTTSBLUFF...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN SIOUX AND WESTERN BOX BUTTE
COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4228 10339 4201 10341 4210 10388 4235 10386
TIME...MOT...LOC 0129Z 281DEG 24KT 4217 10373

FINCH

The radar

The Rapid City radar (KUDX), 173 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Dawes

When
June 11, 7:31 PM MST to 7:38 PM MST
Where
Dawes County, 7.92 mi N of Box Butte Reservoir to 7.81 mi N of Box Butte Reservoir
Rating
EF1
Path length
0.99 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
42.584, -103.167

The National Weather Service in Cheyenne rated the June 11 2013 Dawes County Nebraska tornado as EF1 on the Enhanced Fujita Scale with maximum 3 second wind gusts of 110 mph. The tornado touched down 19 miles south-southwest of Chadron, just west of the T intersection of Hough Road. The tornado moved east, then slightly southeast, dissipating seven minutes later just north of Hough Road. The damage path length and width were estimated at one mile and 40 yards, respectively. At least 16 structures were damaged, with at least eight outbuildings destroyed. Numerous trees and telephone poles were snapped and two horse trailers were thrown several hundred feet. Two distinct swirl marks were located along the damage path, estimated around 12 feet in diameter. The supercell thunderstorm associated with the tornado produced very little rain or hail, but several cloud to ground lightning strikes near the tornado.

Tornado, Dawes

When
June 11, 7:47 PM MST to 7:52 PM MST
Where
Dawes County, 12.42 mi NNE of Box Butte Reservoir to 12.71 mi NNE of Box Butte Reservoir
Rating
EF0
Path length
0.76 mi
Path width
40 yd
Reported by
Law Enforcement
Coordinates
42.636, -103.056

A weak tornado touched down near the intersection of Table Road and Dead Horse Road. The tornado moved east across open country for about three-quarters of a mile before dissipating. No damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyThe tornado archive for Nebraska, 2013Warnings in Nebraska, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448661, 448665.